National Cancer Institute Home at the National Institutes of Health | www.cancer.gov
Please wait while this form is being loaded....

Publication Abstract

Authors: Chavez-MacGregor M, Zhao H, Fang S, Srokowski TP, Hortobagyi GN, Giordano SH

Title: Complications associated with erythropoietin-stimulating agents in patients with metastatic breast cancer: a Surveillance, Epidemiology, and End Results-Medicare study.

Journal: Cancer 117(16):3641-9

Date: 2011 Aug 15

Abstract: BACKGROUND: The authors evaluated the patterns of use and the risk of thromboembolic events (TEE) associated with erythropoietin-stimulating agents (ESAs) in older patients with metastatic breast cancer who were receiving chemotherapy. METHODS: The study was retrospective and used the SEER-Medicare linked database. Stage IV breast cancer patients diagnosed from 1995-2005, treated with chemotherapy, ≥66 years old, with full coverage of Medicare A and B were included. The World Health Organization's International Classification of Diseases (ICD-9) and the Healthcare Common Procedure Coding System (HCPCS) were used to identify the use of ESAs, chemotherapy, and complications of therapy. Analyses included descriptive statistics and logistic regression. RESULTS: Of 2266 women, 980 (43.3%) received ESAs, and 1286 (56.7%) did not. Patients diagnosed after 1999 or who received treatment with taxanes, anthracyclines, or vinorelbine were more likely to receive ESAs. Patients receiving ESAs had higher rates of stroke (18.5% vs 15.1%, P = .031); deep-vein thrombosis (DVT; 21.3% vs 14.4%, P<.001), other/unspecified thromboembolic event (TEE; 19.8% vs 14.7%, P = .001), and any clot (31.3% vs 23.4%, P<.0001). In multivariate analysis, patients receiving ESAs had increased risk for DVT (odds ratio [OR], 1.36; 95% confidence interval [CI], 1.05-1.75), and any clot (OR, 1.26; 95% CI, 1.02-1.57). A dose-dependent effect was evident for stroke, DVT, other TEE, and any clot. CONCLUSIONS: In this cohort of patients, the use of ESAs increased the risk of TEEs, with a dose-dependent effect for stroke, DVT, other TEE, and any clot. The data show that among patients treated with chemotherapy and ESAs for metastatic breast cancer, TEEs are a common event. Therefore, caution is recommended when using these agents.

Last Modified: 03 Sep 2013